Alert archive / New York / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 91, NWS Binghamton, NY

June 16, 2008Chenango County, Madison County, Otsego County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 16, 2008, 12:29 PM EDT for Chenango County, Madison County, Otsego County, New York. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2008, 12:29 PM EDT (16:29 UTC)
Expired
Jun 16, 2008, 1:15 PM EDT
In force
46 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Chenango County, NY, Madison County, NY, Otsego County, NY

The radar

The Binghamton radar (KBGM), 70 km from the middle of the area, began a volume at 16:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 11:28 AM EDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2008-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2008-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 10:29 AM EDT, 2 hours earlier.

Area forecast discussion, Jun 16, 10:29 AM EDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1029 AM EDT MON JUN 16 2008

.SYNOPSIS...
A COLD FRONT WILL SWEEP THROUGH THE AREA THIS AFTERNOON PRODUCING
WIDESPREAD SHOWERS AND THUNDERSTORMS. SOME THUNDERSTORMS THIS
AFTERNOON COULD PRODUCE DAMAGING WINDS. BEHIND THIS FRONT...MUCH
COOLER AND UNSETTLED WEATHER WILL PERSIST THROUGH LATE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1030 AM...
FIRST ROUND OF CONVECTION IS OUTTA HERE...WITH SHOWERS HAVING
PUSHED INTO THE HUDSON VALLEY. CLEARING LINE FOLLOWED QUICKLY WITH
MOST OF THE AREA ALREADY SEEING SUN WITH CU FIELD ALREADY
DEVELOPING. CURRENT CONDITIONS SHOW TEMPS WARMING INTO THE 70S IN
PLACES WHERE THE SUN HAS BROKEN THRU WITH DWPTS GENERALLY ARND 60
DEGREES.

CDFNT IS LOCATED JUST WEST OF LKS ERIE/ONTARIO AND EXTNDG INTO
NCNTRL OH. COLD TEMPS ALOFT ARE WORKING THEIR WAY IN AS TROF
APPCHS FROM THE WEST. AT THE SAME TIME...H3 JET MAX IS MVG TWD OH
ALLEY WITH 80KT JET CORE MVG INTO IL/IN. SPEED MAX IS PROGGED TO
CONTINUE DIVING SOUTHEAST AND WILL PLACE SOUTHEAST PORTIONS OF THE
AREA IN LFQ...ADDING TO THE UPPER LEVEL FORCING.

STEEP LAPSE RATES ALREADY SHOWING UP ON THE 12Z KBUF RAOB AND
THESE WILL STEEPEN FURTHER AND SPREAD EAST THRU THE AFTN. BUFKIT
PROFILES FOR BGM/AVP AND MODIFICATION OF 12Z RAOB INDICATE CAPES
APPCH 2000J/KG AND MID-LEVEL LAPSE RATES APPCHG 7C/KM. WITH STRONG
WINDS MOVING IN FROM ALOFT AND DEEP LAYER SHEAR THREAT LOOKS TO BE
STRONG DAMAGING WINDS IN THE FORM OF BOWS. ISOLD SUPERCELLS MAY BE
POSSIBLE AHD OF THE CDFNT. WITH A FZG LEVEL OF ONLY 10KFT AND -20C
ARND 20KFT THREAT FOR LARGE HAIL CERTAINLY EXISTS AS WELL. EXPECT
STORMS TO BEGIN AFFECTING THE ERN FINGER LKS AFTER 2PM...THE I-81
CORRIDOR MID-LATE AFTN AND INTO THE POCONOS/CATSKILLS THIS EVNG.

HV TWEAKED THE SHORT TERM TO RMV POPS FOR THE MRNG. WILL LIKELY
BE BOOSTING POPS THIS AFTN AS THINGS DEVELOP. HV ALSO TWEAKED SKY
GRIDS A TAD AS CLRNG LINE HAS MOVED IN QUICK. UPDATED GRIDS/TEXT
PRODUCTS ARE ON THE STREET. SEVERE WEATHER OUTLOOK HAS ALSO BEEN
ISSUED FOR THE ENTIRE AREA.

PREV DISCUSSION...
ATTM SCATTERED CONVECTION STRETCHES ACROSS ENTIRE FA BACK THROUGH
WESTERN NEW YORK. ACTIVITY BEING FORCED BY MID LEVEL WARM FRONT
EMBEDDED SHORT WAVES AND MID LEVEL INSTABILITY. THIS ACTIVITY
WILL PUSH THROUGH BY MID MORNING WITH A POSSIBLE LULL IN ACTIVITY
BEFORE THIS AFTERNOON.

LOW PRES MOVING ACROSS SRN ONTARIO WILL DRAG A COLD FRONT ACROSS
THE AREA THIS AFTERNOON THROUGH EARLY EVENING. EARLY PASSAGE OF
INITIAL CONVECTIVE ACTIVITY WILL ALLOW ATMOSPHERE TO DESTABILIZE
LATER THIS MORNING AND DURING THE EARLY AFTERNOON UNDER PARTLY
SUNNY SKIES. MODEL SOUNDINGS INDICATE CAPE VALUES AROUND 1500
J/KG WITH INSTABILITY BEST FROM THE SUSQUEHANNA REGION EAST AND
SOUTH ACROSS THE CATSKILLS AND NE PA. THIS INSTABILITY COMBINED
WITH VERY STEEP LOW LEVEL LAPSE RATES AND MODERATELY STRONG
UNIDIRECTIONAL FLOW WILL RESULT IN BOWING SEGMENTS THIS
AFTERNOON. PRIMARY THREAT FOR SEVERE WEATHER WOULD BE DAMAGING
WINDS AND POSSIBLY LARGE HAIL. FOR THIS REASON, AREA UNDER MODERATE
RISK FOR SEVERE WEATHER.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
TONIGHT...SFC COLD FRONT WILL CONTINUE MOVING THROUGH EASTERN AND
SOUTHERN PORTIONS OF FA DURING THE EARLY EVENING HOURS WITH SEVERE
THREAT CONTINUING.

AFTER FROPA STRONG CAA BEGINS WITH ANY REMAINING CONVECTION
CONTINUING AS JUST SHOWERS WITH LOSS OF INSTABILITY. TEMPS WILL
FALL INTO THE 50S BY MORNING.

TUESDAY/TUESDAY NIGHT...H5 LOW DROPS INTO NRN NY BY LATE DAY AND
REMAINS IN VCNTY THROUGH TUESDAY NIGHT. DAYTIME HEATING UNDER COLD
CORE WILL RESULT IN SHOWERS PRIMARILY DURING THE AFTERNOON BUT
ACTIVITY COULD CONTINUE THROUGH TUESDAY NIGHT DUE TO SHORT WAVES
ROTATING AROUND UPPER LEVEL FEATURE. WITH T925 10/14C MAXES WILL
RANGE FROM THE MID TO UPR 60S.

WEDNESDAY/WEDNESDAY NIGHT...H5 LOW REMAINS OVER SRN
ONTARIO/NORTHERN NEW ENGLAND WITH UNSETTLED WEATHER CONTINUING.
MOSTLY CLOUDY SKIES WITH LOW CHC POPS FOR SHOWERS THROUGH THE
PERIOD. T85 DROPS TO 4/5C BY WEDNESDAY WITH T925 9/11C. MAXES WILL
STRUGGLE TO REACH THE LOWER/MIDDLE 60S.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
EXTENDED PERIOD BEGINS WITH A STACKED CYCLONIC SYSTEM PARKED OVER
THE NORTHEASTERN US AND SOUTHEASTERN CANADA. THIS SYSTEM IS
UNSEASONABLY COOL, WITH 850MB TEMPS AROUND +4C. WE WILL CONTINUE
TO FORECAST TEMPS MUCH BELOW NORMAL, WITH UNSETTLED SHOWERY
WEATHER. HOWEVER THE GFS SOLN DOES NOT MAKE FOR A VERY POWERFUL
UPPER CYCLONE, AND IT WOULD NOT SURPRISE ME TO SEE PLENTY OF
BREAKS OF SUNSHINE UNDER THIS LOW. THAT MAY CAUSE US TO RE-
EVALUATE TEMPERATURES UPWARD IN THE COMING DAYS.

THE CYCLONE PULLS OUT LATE FRIDAY, WITH A GENERAL LOW GRADE TROF
REMAINING OVER NY AND PA. TEMPERATURES QUICKLY MODERATE THROUGH
THE WEEKEND. A DIFFUSE STORM ROTATING THROUGH THE WEAK SOUTHERN
FLOW WILL AFFECT PORTIONS OF THE MID ATLANTIC REGION ON SUNDAY. IT
APPEARS DOUBTFUL THE PRECIP RANGE WILL MAKE IT INTO NORTHEASTERN
PA.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
SHOWER AND THUNDERSTORM ACTIVITY WILL EXIT THE NY TERMINALS PRIOR
TO THIS FORECAST PACKAGE BEGINNING. A FEW LIGHT SHOWERS WILL
REMAIN IN THE VICINITY OF THE AVP TERMINAL THROUGH 13Z, THOUGH VFR
CONDITIONS ARE FORECAST TO PERSIST.

FURTHER THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON.
LATEST MODEL GUIDANCE SUGGESTS THUNDERSTORMS WILL RETURN TO
ITH/ELM BETWEEN 16Z AND 18Z, SYR/RME/BGM BETWEEN 17Z AND 19Z, AND
AVP BETWEEN 18Z AND 20Z. SOME OF THE THUNDERSTORMS WILL PRODUCE
LARGE HAIL AND STRONG WINDS.

SHOWERS AND THUNDERSTORMS WILL TAPER OFF AFTER SUNSET. A BRIEF
PERIOD OF MVFR VISBYS AND CEILINGS ARE POSSIBLE DURING AND AFTER
THE THUNDERSTORMS. HOWEVER AT THIS POINT WE DO NOT ANTICIPATE THE
DURATION OF THE OBSCURATION WILL WARRANT A TEMPO OR PREVAILING
GROUP.

OUTLOOK...

TUE/WED...GENERALLY VFR. CHC MVFR -SHRA. SLIGHT CHANCE OF IFR
VALLEY FOG AT ELM EACH MORNING.

THU/FRI...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...RRM
NEAR TERM...PVB
SHORT TERM...RRM
LONG TERM...DJP
AVIATION...DJP
Hazardous weather outlook, Jun 16, 11:38 AM EDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1138 AM EDT MON JUN 16 2008

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-171545-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1138 AM EDT MON JUN 16 2008

...SEVERE THUNDERSTORM WATCH 550 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

PB

In the hours before

Special weather statement, Jun 16, 9:58 AM EDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
958 AM EDT MON JUN 16 2008

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-162200-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
INCLUDING THE CITIES OF...BOONVILLE...PENN YAN...SENECA FALLS...
AUBURN...SYRACUSE...CORNING...HORNELL...WATKINS GLEN...ELMIRA...
ITHACA...ONEIDA...UTICA...ROME...CORTLAND...NORWICH...ONEONTA...
COOPERSTOWN...OWEGO...BINGHAMTON...WALTON...DELHI...MONTICELLO...
TOWANDA...SAYRE...MONTROSE...TUNKHANNOCK...SCRANTON...
WILKES-BARRE...HAZLETON...MILFORD...HONESDALE
958 AM EDT MON JUN 16 2008

...SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON...

A STRONG COLD FRONT WILL MOVE INTO CENTRAL NEW YORK THIS AFTERNOON
AND THROUGH THE CATSKILLS AND POCONOS EARLY THIS EVENING. THE
AIRMASS WILL BECOME INCREASINGLY UNSTABLE TODAY...AS DAYTIME
HEATING COMBINES WITH AN APPROACHING UPPER LEVEL STORM SYSTEM.

STRONG WINDS ALOFT AND UNSTABLE AIR WILL RESULT IN THE DEVELOPMENT
OF THUNDERSTORMS ACROSS WESTERN NEW YORK AFTER LUNCHTIME. THESE
STORMS WILL MOVE INTO THE EASTERN FINGER LAKES BY EARLY AFTERNOON
AND WILL APPROACH THE I-81 CORRIDOR AROUND 5 PM. THE LINE WILL
MOVE THROUGH THE POCONOS AND THE WYOMING AND LACKAWANNA VALLEYS
THIS EVENING.

THE PRIMARY THREAT WITH THESE THUNDERSTORMS IS STRONG DAMAGING
WINDS. SUPERCELLS WILL BE POSSIBLE IF STORMS CAN FIRE AHEAD OF
THE FRONT. THUS THE POTENTIAL WILL EXIST FOR LARGE HAIL AND
PERHAPS AN ISOLATED TORNADO.

STAY TUNED TO NOAA WEATHER RADIO ALL-HAZARDS OR YOUR FAVORITE
LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE
NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT
HTTP://WEATHER.GOV/BINGHAMTON.

PB

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 12:08 PM EDTSevere Thunderstorm WarningBGMChenango, Cortland, Otsego52 min
Jun 16, 12:58 PM EDTSevere Thunderstorm WarningBGMChenango, Madison, Oneida, Otsego62 min
Jun 16, 1:15 PM EDTSevere Thunderstorm WarningBGMBroome60 min
Jun 16, 1:23 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Seneca, Tompkins67 min
Jun 16, 1:37 PM EDTAreal Flood AdvisoryBGMChenango, Otsego3 hr
Jun 16, 1:42 PM EDTSevere Thunderstorm WarningBGMOneida33 min
Jun 16, 2:01 PM EDTSevere Thunderstorm WarningBGMChenango, Otsego44 min
Jun 16, 2:10 PM EDTSevere Thunderstorm WarningBGMCayuga, Madison, Onondaga65 min
Jun 16, 2:18 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Steuben, Yates57 min
Jun 16, 2:19 PM EDTSevere Thunderstorm WarningBGMChenango, Cortland, Delaware, Otsego56 min
Jun 16, 2:23 PM EDTTornado WarningBGMOnondaga37 min
Jun 16, 2:47 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan58 min
Jun 16, 2:56 PM EDTSevere Thunderstorm WarningBGMCayuga, Onondaga, Seneca49 min
Jun 16, 3:00 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida, Onondaga60 min
Jun 16, 3:12 PM EDTSevere Thunderstorm WarningBGMCortland, Tompkins48 min
Jun 16, 3:13 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Tioga, Tompkins62 min
Jun 16, 3:24 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego66 min
Jun 16, 3:26 PM EDTSevere Thunderstorm WarningBGMChemung, Steuben35 min
Jun 16, 3:35 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan40 min
Jun 16, 3:44 PM EDTSevere Thunderstorm WarningBGMCayuga, Madison, Onondaga46 min
Jun 16, 3:44 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Tioga, Tompkins61 min
Jun 16, 3:44 PM EDTTornado WarningBGMSullivan31 min
Jun 16, 3:56 PM EDTSevere Thunderstorm WarningBGMOneida34 min
Jun 16, 4:15 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga31 min
Jun 16, 4:18 PM EDTSevere Thunderstorm WarningBGMSullivan27 min
Jun 16, 4:21 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida, Otsego54 min
Jun 16, 4:22 PM EDTSevere Thunderstorm WarningBGMSullivan53 min
Jun 16, 4:45 PM EDTSevere Thunderstorm WarningBGMSullivan75 min
Jun 16, 7:37 PM EDTSevere Thunderstorm WarningBGMCayuga, Onondaga, Seneca38 min
Jun 16, 7:43 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Tompkins33 min
Jun 16, 2:07 PM EDTSevere Thunderstorm WarningBGMSusquehanna, Wayne38 min
Jun 16, 2:24 PM EDTSevere Thunderstorm WarningBGMBradford66 min
Jun 16, 3:09 PM EDTSevere Thunderstorm WarningBGMBradford55 min
Jun 16, 3:23 PM EDTSevere Thunderstorm WarningBGMBradford, Susquehanna52 min
Jun 16, 3:57 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne, Susquehanna, Wayne, Wyoming63 min
Jun 16, 4:35 PM EDTSevere Thunderstorm WarningBGMLuzerne55 min

Nearby

Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.